Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Open Mathematics

formerly Central European Journal of Mathematics

Editor-in-Chief: Gianazza, Ugo / Vespri, Vincenzo

1 Issue per year


IMPACT FACTOR 2017: 0.831
5-year IMPACT FACTOR: 0.836

CiteScore 2017: 0.68

SCImago Journal Rank (SJR) 2017: 0.450
Source Normalized Impact per Paper (SNIP) 2017: 0.829

Mathematical Citation Quotient (MCQ) 2017: 0.32

ICV 2017: 161.82

Open Access
Online
ISSN
2391-5455
See all formats and pricing
More options …
Volume 10, Issue 6

Issues

Volume 13 (2015)

The Poincaré-Bendixson Theorem: from Poincaré to the XXIst century

Krzysztof Ciesielski
  • Mathematics Institute, Faculty of Mathematics and Computer Science, Jagiellonian University, Łojasiewicza 6, 30-364, Kraków, Poland
  • Email
  • Other articles by this author:
  • De Gruyter OnlineGoogle Scholar
Published Online: 2012-10-12 | DOI: https://doi.org/10.2478/s11533-012-0110-y

Abstract

The Poincaré-Bendixson Theorem and the development of the theory are presented — from the papers of Poincaré and Bendixson to modern results.

MSC: 37E35; 34C25; 34-03; 01A60

Keywords: Poincaré-Bendixson Theorem; Limit set; Flow; 2-dimensional system; Periodic trajectory; Critical point; Section

  • [1] Aarts J.M., de Vries J., Colloquium Topologische Dynamische Systemen, MC Syllabus, 36, Mathematisch Centrum, Amsterdam, 1977 Google Scholar

  • [2] Abate M., Tovena F., Poincaré-Bendixson theorems for meromorphic connections and holomorphic homogeneous vector fields, J. Differential Equations, 2011, 251(9), 2612–2684 http://dx.doi.org/10.1016/j.jde.2011.05.031CrossrefGoogle Scholar

  • [3] Arrowsmith D.K., Place C.M., Ordinary Differential Equations, Chapman and Hall Math. Ser., Chapman & Hall, London, 1982 Google Scholar

  • [4] Athanassopoulos K., Flows with cyclic winding number groups, J. Reine Angew. Math., 1996, 481, 207–215 Google Scholar

  • [5] Athanassopoulos K., One-dimensional chain recurrent sets of flows in the 2-sphere, Math. Z., 1996, 223(4), 643–649 http://dx.doi.org/10.1007/PL00004279CrossrefGoogle Scholar

  • [6] Athanassopoulos K., Petrescou T., Strantzalos P., A class of flows on 2-manifolds with simple recurrence, Comment. Math. Helv., 1997, 72(4), 618–635 http://dx.doi.org/10.1007/s000140050038CrossrefGoogle Scholar

  • [7] Athanassopoulos K., Strantzalos P., On minimal sets in 2-manifolds, J. Reine Angew. Math., 1988, 388, 206–211 Google Scholar

  • [8] Balibrea F., Jiménez López V., A characterization of the ω-limit sets of planar continuous dynamical systems, J. Differential Equations, 1998, 145(2), 469–488 http://dx.doi.org/10.1006/jdeq.1997.3401CrossrefGoogle Scholar

  • [9] Bebutoff, M. Sur la représentation des trajectoires d’un système dynamique sur un système de droites parallèles, Bull. Math. Univ. Moscou, 1939, 2(3), 1–22 Google Scholar

  • [10] Beck A., Continuous Flows in the Plane, Grundlehren Math. Wiss., 201, Springer, New York-Heidelberg, 1974 http://dx.doi.org/10.1007/978-3-642-65548-7CrossrefGoogle Scholar

  • [11] Bendixson I., Sur les courbes définies par des équations différentielles, Acta Math., 1901, 24(1), 1–88 http://dx.doi.org/10.1007/BF02403068CrossrefGoogle Scholar

  • [12] Bhatia N.P., Attraction and nonsaddle sets in dynamical systems, J. Differential Equations, 1970, 8, 229–249 http://dx.doi.org/10.1016/0022-0396(70)90003-3CrossrefGoogle Scholar

  • [13] Bhatia N.P., Hájek O., Local Semi-Dynamical Systems, Lecture Notes in Math., 90, Springer, Berlin-New York, 1969 Google Scholar

  • [14] Bhatia N.P., Lazer A.C., Leighton W., Application of the Poincaré-Bendixson Theorem, Ann. Mat. Pura Appl., 1966, 73, 27–32 http://dx.doi.org/10.1007/BF02415080CrossrefGoogle Scholar

  • [15] Bhatia N.P., Szegő G.P., Stability Theory of Dynamical Systems, Grundlehren Math. Wiss., 161, Springer, New York-Berlin, 1970 http://dx.doi.org/10.1007/978-3-642-62006-5CrossrefGoogle Scholar

  • [16] Birkhoff G.D., Dynamical Systems, Amer. Math. Soc. Colloq. Publ., 9, American Mathematical Society, Providence, 1927 Google Scholar

  • [17] Bohr H., Fenchel W., Ein Satz über stabile Bewegungen in der Ebene, Danske Vid. Selsk. Mat.-Fys. Medd., 1936, 14(1), 1–15 Google Scholar

  • [18] Bonotto E.M., Federson M., Limit sets and the Poincaré-Bendixson theorem in impulsive semidynamical systems, J. Differential Equations, 2008, 244(9), 2334–2349 http://dx.doi.org/10.1016/j.jde.2008.02.007CrossrefGoogle Scholar

  • [19] Chewning W.C., A dynamical system on E 4 neither isomorphic nor equivalent to a differentiable system, Bull. Amer. Math. Soc., 1974, 80, 150–153 http://dx.doi.org/10.1090/S0002-9904-1974-13396-3Google Scholar

  • [20] Ciesielski K., Sections in semidynamical systems, Bull. Polish Acad. Sci. Math., 1992, 40, 61–70 Google Scholar

  • [21] Ciesielski K., The Poincaré-Bendixson theorems for two-dimensional semiflows, Topol. Methods Nonlinear Anal., 1994, 3(1), 163–178 Google Scholar

  • [22] Coddington E.A., Levinson N., Theory of Ordinary Differential Equations, McGraw-Hill, New York-Toronto-London, 1955 Google Scholar

  • [23] Cronin J., Differential Equations, Monographs and Textbooks in Pure and Applied Math., 54, Marcel Dekker, New York, 1980 Google Scholar

  • [24] Demuner D.P., Federson M., Gutierrez C., The Poincaré-Bendixson theorem on the Klein bottle for continuous vector fields, Discrete Contin. Dyn. Syst., 2009, 25(2), 495–509 http://dx.doi.org/10.3934/dcds.2009.25.495CrossrefGoogle Scholar

  • [25] Denjoy A., Sur les courbes définies par les équations differentielles à la surface du tore, J. Math. Pures Appl., 1932, 11, 333–375 Google Scholar

  • [26] Erle D., Stable closed orbits in plane autonomous dynamical systems, J. Reine Angew. Math., 1979, 305, 136–139 Google Scholar

  • [27] Fiedler B., Mallet-Paret J., A Poincaré-Bendixson theorem for scalar reaction diffusion equations, Arch. Rational Mech. Anal., 1989, 107(4), 325–345 http://dx.doi.org/10.1007/BF00251553CrossrefGoogle Scholar

  • [28] Filippov V.V., Topological structure of solution spaces of ordinary differential equations, Russian Math. Surveys, 1993, 48(1), 101–154 http://dx.doi.org/10.1070/RM1993v048n01ABEH000986CrossrefGoogle Scholar

  • [29] Gutiérrez C., Smoothing continuous flows on two-manifolds and recurrences, Ergodic Theory Dynam. Systems, 1986, 6(1), 17–44 Google Scholar

  • [30] Haas F., Poincaré-Bendixson type theorems for two-dimensional manifolds different from the torus, Ann. of Math., 1954, 59(2), 292–299 http://dx.doi.org/10.2307/1969694CrossrefGoogle Scholar

  • [31] Hájek O., Sections of dynamical systems in E 2, Czechoslovak Math. J., 1965, 15(90), 205–211 Google Scholar

  • [32] Hájek O., Structure of dynamical systems, Comment. Math. Univ. Carolinae, 1965, 6, 53–72 Google Scholar

  • [33] Hájek O., Dynamical Systems in the Plane, Academic Press, London-New York, 1968 Google Scholar

  • [34] Hartman P., Ordinary Differential Equations, John Wiley & Sons, New York-London-Sydney, 1964 Google Scholar

  • [35] Hastings H.M., A higher dimensional Poincaré-Bendixson theorem, Glas. Mat. Ser. III, 1979, 14(34)(2), 263–268 Google Scholar

  • [36] Hirsch M.W., Pugh C.C., Cohomology of chain recurrent sets, Ergodic Theory Dynam. Systems, 1988, 8(1), 73–80 http://dx.doi.org/10.1017/S0143385700004326CrossrefGoogle Scholar

  • [37] Izydorek M., Rybicki S., Szafraniec Z., A note of the Poincaré-Bendixson index theorem, Kodai Math. J, 1996, 19(2), 145–156 http://dx.doi.org/10.2996/kmj/1138043594CrossrefGoogle Scholar

  • [38] Jiang J., Liang X., Competitive systems with migration and the Poincaré-Bendixson theorem for a 4-dimensional case, Quart. Appl. Math., 2006, 64(3), 483–498 CrossrefGoogle Scholar

  • [39] Jiménez López V., Soler López G., A topological characterization of !-limit sets for continuous flows on the projective plane, In: Dynamical Systems and Differential Equations, Kennesaw, 2000, Discrete Contin. Dynam. Systems, 2001, Added Volume, 254–258 Google Scholar

  • [40] Jiménez López V., Soler López G., A characterization of ω-limit sets for continuous flows on surfaces, Boll. Unione Mat. Ital. Sez. B Artic. Ric. Mat., 2006, 9(2), 515–521 Google Scholar

  • [41] Jones D.S., Plank M.J., Sleeman B.D., Differential Equations and Mathematical Biology, 2nd ed., Chapman Hall/CRC Math. Comput. Biol. Ser., CRC Press, Boca Raton, 2010 Google Scholar

  • [42] Klebanov B.S., On asymptotically autonomous differential equations in the plane, Topol. Methods Nonlinear Anal., 1997, 10(2), 327–338 Google Scholar

  • [43] Kneser H., Reguläre Kurvenscharen auf Ringflächen, Math. Ann., 1924, 91(1–2), 135–154 http://dx.doi.org/10.1007/BF01498385CrossrefGoogle Scholar

  • [44] Kuperberg K., A smooth counterexample to the Seifert conjecture, Ann. of Math., 1994, 140(3), 723–732 http://dx.doi.org/10.2307/2118623CrossrefGoogle Scholar

  • [45] Logan J.D., Wolesensky W.R., Mathematical Methods in Biology, Pure Appl. Math. (Hoboken), John Wiley & Sons, Hoboken, 2009 Google Scholar

  • [46] Markley N.G., The Poincaré-Bendixson theorem for the Klein bottle, Trans. Amer. Math. Soc., 1969, 135, 159–165 Google Scholar

  • [47] Markley N.G., On the number of recurrent orbit closures, Proc. Amer. Math. Soc., 1970, 25, 413–416 http://dx.doi.org/10.1090/S0002-9939-1970-0256375-0CrossrefGoogle Scholar

  • [48] Markoff A., Sur une propriété générale des ensembles minimaux de M. Birkhoff, C. R. Acad. Sci. Paris, 1931, 193, 823–825 Google Scholar

  • [49] Markus L., Asymptotically autonomous differential systems, In: Contributions to the Theory of Nonlinear Oscillations, 3, Ann. of Math. Stud., 36, Princeton University Press, Princeton, 1956, 17–29 Google Scholar

  • [50] Mallet-Paret J., Sell G.R., The Poincaré-Bendixson theorem for monotone cyclic feedback systems with delay, J. Differential Equations, 1996, 125(2), 441–489 http://dx.doi.org/10.1006/jdeq.1996.0037CrossrefGoogle Scholar

  • [51] McCann R.C., Negative escape time in semidynamical systems, Funkcial. Ekvac., 1977, 20(1), 39–47 Google Scholar

  • [52] Melin J., Does distribution theory contain means for extending Poincaré-Bendixson theory? J. Math. Anal. Appl., 2005, 303(1), 81–89 http://dx.doi.org/10.1016/j.jmaa.2004.06.069CrossrefGoogle Scholar

  • [53] Neumann D.A., Existence of periodic orbits on 2-manifolds, J. Differential Equations, 1978, 27(3), 313–319 http://dx.doi.org/10.1016/0022-0396(78)90056-6Google Scholar

  • [54] Neumann D., Smoothing continuous flows on 2-manifolds, J. Differential Equations, 1978, 28(3), 327–344 http://dx.doi.org/10.1016/0022-0396(78)90131-6Google Scholar

  • [55] Opial Z., Sur la dépendance des solutions d’un systéme d’equations différentielles de leurs seconds membres. Application aux systémes presque autonomes, Ann. Polon. Math., 1960, 8, 75–89 Google Scholar

  • [56] Peixoto M.M., Structural stability on two-dimensional manifolds, Topology, 1962, 1, 101–120 http://dx.doi.org/10.1016/0040-9383(65)90018-2CrossrefGoogle Scholar

  • [57] Perko L., Differential Equations and Dynamical Systems, 3rd ed., Texts Appl. Math., 7, Springer, New York, 2001 Google Scholar

  • [58] Poincaré H., Mémoire sur les courbes définies par une équation différentielle I, J. Math. Pures Appl. (3), 1881, 7, 375–422 Google Scholar

  • [59] Poincaré H., Mémoire sur les courbes définies par une équation différentielle II, J. Math. Pures Appl. (3), 1882, 8, 251–296 Google Scholar

  • [60] Poincaré H., Mémoire sur les courbes définies par une équation différentielle III, J. Math. Pures Appl. (4), 1885, 1, 167–244 Google Scholar

  • [61] Poincaré H., Mémoire sur les courbes définies par une équation différentielle IV, J. Math. Pures Appl. (4), 1886, 2, 151–217 Google Scholar

  • [62] Pokrovskii A.V, Pokrovskiy A.A., Zhezherun A., A corollary of the Poincaré-Bendixson theorem and periodic canards, J. Differential Equations, 2009, 247(12), 3283–3294 http://dx.doi.org/10.1016/j.jde.2009.09.010CrossrefGoogle Scholar

  • [63] Sacker R.J., Sell G.R., On the existence of periodic solutions on 2-manifolds, J. Differential Equations, 1972, 11, 449–463 http://dx.doi.org/10.1016/0022-0396(72)90058-7CrossrefGoogle Scholar

  • [64] Saito T., Lectures on the Local Theory of Dynamical Systems, University of Minnesota, Minneapolis, 1960 Google Scholar

  • [65] Sanchez L.A., Cones of rank 2 and the Poincaré-Bendixson property for a new class of monotone systems, J. Differential Equations, 2009, 246(5), 1978–1990 http://dx.doi.org/10.1016/j.jde.2008.10.015CrossrefGoogle Scholar

  • [66] Schwartz A.J., A generalization of a Poincaré-Bendixson theorem to closed two-dimensional manifolds, Amer. J. Math., 1963, 85, 453–458 http://dx.doi.org/10.2307/2373135CrossrefGoogle Scholar

  • [67] Schweitzer P.A., Counterexamples to the Seifert conjecture and opening closed leaves of foliations, Ann. of Math., 1974, 100, 386–400 http://dx.doi.org/10.2307/1971077CrossrefGoogle Scholar

  • [68] Seibert P., Tulley P., On dynamical systems in the plane, Arch. Math. (Basel), 1967, 18, 290–292 http://dx.doi.org/10.1007/BF01900636CrossrefGoogle Scholar

  • [69] Seifert H., Closed integral curves in 3-space and isotopic two-dimensional deformations, Proc. Amer. Math. Soc., 1950, 1, 287–302 Google Scholar

  • [70] Serra E., Tarallo M., A new proof of the Poincaré-Bendixson theorem, Riv. Mat. Pura Appl., 1990, 7, 81–86 Google Scholar

  • [71] Smith R.A., Existence of periodic orbits of autonomous ordinary differential equations, Proc. Roy. Soc. Edinburgh Sect. A, 1980, 85(1–2), 153–172 http://dx.doi.org/10.1017/S030821050001177XCrossrefGoogle Scholar

  • [72] Smith R.A., Orbital stability for ordinary differential equations, J. Differential Equations, 1987, 69(2), 265–287 http://dx.doi.org/10.1016/0022-0396(87)90120-3CrossrefGoogle Scholar

  • [73] Smith R.A., Poincaré-Bendixson theory for certain retarded functional-differential equations, Differential Integral Equations, 1992, 5(1), 213–240 Google Scholar

  • [74] Solntzev G., On the asymptotic behaviour of integral curves of a system of differential equations, Bull. Acad. Sci. URSS. Sér. Math., 1945, 9, 233–240 (in Russian) Google Scholar

  • [75] Thieme H.R., Convergence results and a Poincaré-Bendixson trichotomy for asymptotically autonomous differential equations, J. Math. Biol., 1992, 30(7), 755–763 http://dx.doi.org/10.1007/BF00173267CrossrefGoogle Scholar

  • [76] Tu P.N.V., Dynamical Systems, 2nd ed., Springer, Berlin, 1994 http://dx.doi.org/10.1007/978-3-642-78793-5Google Scholar

  • [77] Ura T., Kimura I., Sur le courant extérieur à une région invariante; théorème de Bendixson, Comment. Math. Univ. St. Paul, 1960, 8, 23–39 Google Scholar

  • [78] Verhulst F., Nonlinear Differential Equations and Dynamical Systems, Universitext, Springer, Berlin, 1990 http://dx.doi.org/10.1007/978-3-642-97149-5CrossrefGoogle Scholar

  • [79] Vinograd R., On the limiting behavior of unbounded integral curves, Doklady Akad. Nauk SSSR (N.S.), 1949, 66, 5–8 (in Russian) Google Scholar

  • [80] Vinograd R.È., On the limit behavior of an unbounded integral curve, Moskov. Gos. Univ. Uč. Zap. Mat., 1952, 155,5, 94–136 (in Russian) Google Scholar

  • [81] Whitney H., Regular families of curves I–II, Proc. Natl. Acad. Sci. USA, 1932, 18(3,4), 275–278, 340–342 http://dx.doi.org/10.1073/pnas.18.3.275CrossrefGoogle Scholar

  • [82] Whitney H., Regular families of curves, Ann. of Math., 1933, 34(2), 244–270 http://dx.doi.org/10.2307/1968202CrossrefGoogle Scholar

About the article

Published Online: 2012-10-12

Published in Print: 2012-12-01


Citation Information: Open Mathematics, Volume 10, Issue 6, Pages 2110–2128, ISSN (Online) 2391-5455, DOI: https://doi.org/10.2478/s11533-012-0110-y.

Export Citation

© 2012 Versita Warsaw. This work is licensed under the Creative Commons Attribution-NonCommercial-NoDerivatives 3.0 License. BY-NC-ND 3.0

Citing Articles

Here you can find all Crossref-listed publications in which this article is cited. If you would like to receive automatic email messages as soon as this article is cited in other publications, simply activate the “Citation Alert” on the top of this page.

[1]
MORRIS W. HIRSCH
Ergodic Theory and Dynamical Systems, 2017, Volume 37, Number 04, Page 1238
[2]
Marco Abate and Fabrizio Bianchi
Mathematische Zeitschrift, 2016, Volume 282, Number 1-2, Page 247

Comments (0)

Please log in or register to comment.
Log in